Lightning, Lauderdale
- When
- July 4, 6:50 PM CST
- Where
- Lauderdale County, 1.49 mi NNW of Oakland
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.850, -87.790
House fire, lightning caused.
A band of thunderstorms produced damaging winds during the mid evening hours in northwest Alabama, in Lauderdale County. Several trees were knocked down in the the Threet and Cloverdale areas and lightning caused a house fire near Oakland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A band of thunderstorms produced damaging winds during the mid evening hours in northwest Alabama, in Lauderdale County. Several trees were knocked down in the the Threet and Cloverdale areas and lightning caused a house fire near Oakland.
A wind gust up to 58 mph was measured at a weather station at the National Space Science and Technology Center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 5:30 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 630 PM CDT MON JUL 4 2016 .UPDATE... For 00Z TAFs. && .DISCUSSION... (Issued 318 PM CDT MON JUL 4 2016) A warm front extended from sw MO thru the Ohio valley while an upper wave is over the midwest. Temps across the Tn valley at 300 pm were in the low to mid 90s with mid/upper 60s dewpoints. Due to aftn heating isolated shra/tsra were forming especially w and nw of the cwa. Expect these isolated to sct shra/tsra to continue thru the late aftn. Gusty winds and brief heavy rain will be the main threats in storms this aftn. However by this evening (after 00z) and into tonight the previous mentioned upper wave will approach the TN valley. This will increase the coverage and intensity of shra/tsra across the cwa. Went more with the NAM for the chc of pcpn tonight as the HRRR looks taper off the pcpn arnd 04z. The upper wave will slowly move east tonight keeping the chc of shra/tsra thru Tuesday mrng. As for severe wx tonight, the main threats will be strong wind gusts arnd 50 mph and heavy rain with some localized flooding. Models then show the chc of shra/tsra beginning to taper off by Tuesday aftn/night. Since the GFS is more bullish on the chc of pcpn Tuesday night, will keep a low pop across the area as an upper wave moves across the area. Otherwise another upper wave is progged to move across the region on Wednesday in nw upper flow. For now will broadbrush a low pop for this entire period. Thursday an upper ridge will begin to build over the TN valley which will decrease the chc of pcpn and increase the temps a little. My grids did show a few pixels of 105 degree heat indices over extreme nw AL. However most of the cwa will be below our heat advisory criteria. Ridging on Friday should keep the chc of pcpn to a minimum but not zero along with more hot temps. By Saturday and Sunday a cdfnt will approach the cwa with an increase in the chc of pcpn. Looks like the cdfnt will stall out somewhere across nrn AL by Sunday night as a weak wave also moves over the the TN valley. On Monday GFS hints that the cdfnt should still be stalled over the TN valley with a continued chc of pcpn. 007 && .AVIATION... For 00Z TAFs: Currently vfr conditions continue as -TSRA activity remains in northern Mississippi at this time. However, this broken line of TSRA will move east into western Lauderdale/Colbert counties in AL ~ 05/00Z. Could see lightning move within 5 miles of the terminal at KMSL shortly after that time. Held off longer at KHSV until around 05/02Z. Both terminals will have a one to two hour window of -TSRA between 05/01Z and 05/04Z. More sure of KMSL being hit by some of this activity, so left a longer TEMPO group in for them. Will likely see some MVFR cigs or VSBYS during this period at both terminals. Will see some -shra continue until around midnight with either some mvfr cigs or vsbys. Will have to monitor cloudcover late tonight. At this time models show it holding on and keeping fog development at bay. Going with this thinking at this time. KTW && .HUN Watches/Warnings/Advisories... AL...NONE. TN...NONE. && For more information please visit our website at weather.gov/huntsville.
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 652 PM CDT MON JUL 4 2016 ALZ001>010-016-TNZ076-096-097-051130- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 652 PM CDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THUNDERSTORMS WILL BECOME MORE WIDESPREAD TONIGHT AS AN UPPER LEVEL DISTURBANCE TRACKS EAST ACROSS THE AREA. SOME STORMS COULD BE STRONG CAPABLE OF GUSTY WINDS OVER 50 MPH. IN SOME LOCATIONS, RAINFALL OVER ONE INCH IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THUNDERSTORM ACTIVITY WILL REMAIN POSSIBLE TUESDAY MORNING, BUT SHOULD DIMINISH THROUGH THE AFTERNOON HOURS. ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING AN INCREASE IN THUNDERSTORMS ONCE AGAIN ON WEDNESDAY. A DRIER PATTERN WILL DEVELOP FROM THURSDAY INTO FRIDAY WITH ONLY A FEW AFTERNOON THUNDERSTORMS EXPECTED. MORE HOT AND HUMID WEATHER IS EXPECTED LATE THIS WEEK WITH HEAT INDEX VALUES OVER 100 DEGREES. A MORE ACTIVE PATTERN OF THUNDERSTORMS MAY DEVELOP ONCE AGAIN THIS WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF STRONG WINDS WILL BE GREATLY APPRECIATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
725 PM CDT MON JUL 4 2016
ALZ002-050100-
COLBERT AL-
725 PM CDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLBERT COUNTY UNTIL
800 PM CDT...
AT 725 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MIDWAY...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHEROKEE...MARGERUM...MAUD...MALONE...MT HESTER...RIVERTON...
ALLSBORO AND BARTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3488 8810 3490 8808 3491 8804 3487 8796
3484 8793 3480 8792 3477 8786 3474 8784
3462 8813
TIME...MOT...LOC 0025Z 233DEG 27KT 3474 8814
KTWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 750 PM CDT MON JUL 4 2016 ALZ001-002-050115- LAUDERDALE AL-COLBERT AL- 750 PM CDT MON JUL 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND NORTHWESTERN COLBERT COUNTIES UNTIL 815 PM CDT... AT 750 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CHEROKEE...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLORENCE...MUSCLE SHOALS...SHEFFIELD...CHEROKEE... UNDERWOOD-PETERSVILLE...THREET...CLOVERDALE...BARTON... PRIDE LANDING AND OAKLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3469 8795 3486 8804 3499 8776 3477 8761 TIME...MOT...LOC 0050Z 247DEG 26KT 3481 8792 KTW
The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
5 thunderstorm wind, 1 lightning. Local standard time, as filed.
House fire, lightning caused.
Trees downed in 17000 block of cr 8. Time estimated.
Tree down in 7600 block cr7.
Tree down near cr 8 and cr 139.
Tree downed in 12000 block hwy 157.
The Global Hydrology and Climate Center weather station at the NSSTC measured a wind gust of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647098, 647102, 647104, 647105, 647106, 633880.